Texas, 2019

Lightning Strikes in Texas, June 24 to 27, 2019

June 24 to 27, 2019 · NWS HGX · 3 events in 2 counties and zones

The Woodlands and CyFair area thunderstorms produced lightning that struck at least two homes and caused fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The Woodlands and CyFair area thunderstorms produced lightning that struck at least two homes and caused fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 2:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 24, 2:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
337 AM CDT Mon Jun 24 2019

.DISCUSSION...

- Severe thunderstorm watch to expire at 4AM. Severe threat if any
  looks rather small. Line of storms mainly producing 30-40 mph
  wind gusts. Main concern the next 3 to 6 hours will be locally
  heavy rainfall with showers in the low level jet axis merging
  with the line causing an increase in rain rates.

- Tuesday there is the potential for more heavy rainfall due to a
  combination of several factors. There could be another solid
  inch of rain to occur but likely depend upon convective
  evolution on the mesoscale.

.SHORT TERM [Today Through Tuesday]...

A ragged line of early morning showers and thunderstorms moving
across the northern forecast area with thin lines of precipitation
feeding into this activity. So far, this activity is behaving
itself. The near term forecast still calls for the southern
advancement of a cold pool-driven broken line of showers and
thunderstorms to pass across the region this morning. Current
timing has a somewhat disorganized QLCS impacting the city just
before sunrise and then reaching the coast in the late morning
hours. Not anticipating severe with this activity although the
strongest storms could put down greater than 30 knot wind gusts
and small hail. After a couple of warm mornings in the lower 80s,
this passing rain will 'cool' many north of the city to the middle
70s. A mainly overcast day with slight to low end chances for
spotty return precipitation. The highest chances for shower and
storm coverage will be near the coast and points just offshore, or
where the remnants of this morning's outflow boundary will hang
up. The afternoon will warm up into the upper 80s to lower 90s
and, with dew points in the middle 70s, this will produce 100 to
105 F afternoon heat indices.

The models want to develop a shortwave trough across central
state later today and then pull this feature across the eastern
Texas early Tuesday. Couple the lift provided by weak PVA with
higher bouts of greater than 1.8 inch pwat air advecting in from
the Gulf and you have some of the ingredients needed to place
moderate to high end rain chances in for Tuesday. An uncapped
Tuesday daytime environment will produce low level 7 to 8 deg C
rates leading to near 4k J/kg CAPE and -11 L.I.s. The GFS as well
as the WRF solutions want to fire convection ahead of the west
central Texas dry line boundary. They push this activity east into
our area during peak heating so, if this scenario stays
consistent through tonight, Tuesday's POPs will be on the rise. A
backing LLJ and weak upshear Corfidi vectors indicate slow(ing)
storm motions. This increases the potential for higher rainfall
rates making the storm threat mode that of flooding on Tuesday. 31

.LONG TERM [Wednesday Through Monday]...

Wednesday into Thursday upper level ridging should become more
pronounced over northern Mexico, southern Rockies and into the
Plains. SE Texas will be on the edge of this ridge so we will need
to carry at least 10 to 20 PoPs as there will still be some
decent moisture over the area. Any showers and storms will be
diurnally driven with low end threats of brief heavy rain,
lightning and gusty winds.

The weekend still looks to feature the development of an inverted
upper level trough or weakness in the ridge over the NW Gulf into
Texas. The problem is that all the models show differing
evolutions and timing for this trough development. For now we will
go with a climo 20 to 30 PoP across the area seeing that the
atmosphere by this time should be more favorable for convection
than not. Towards day 8/9 the GFS shows a surge in tropical
moisture along the lower TX coast so this may be worth watching
for an increase in thunderstorm chances.

Overpeck

&&

.MARINE...

The main marine hazards of strong southerly winds and rough seas
will continue this morning. A squall line should push off the
coast later this morning and this should allow for winds to
decrease after it moves through the upper Texas coast. Small craft
advisories will continue until the late morning hours when winds
should decrease. Seas will be slow to decrease but should begin to
happen this afternoon and tonight. Winds should remain around
moderate levels for much of the week and then decrease late in the
week. This will allow for seas to slowly decrease to less than 3
feet by the end of the week.

The other concern will be rip currents for Gulf facing beaches.
We will need to take this hazard day by day as winds should be
decreasing and cause less wave run up. Rip current threat should
be on the decline but we will coordinate with area beach patrols
to determine the risk.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  91  75  91  73  92 /  50  30  60  40  20
Houston (IAH)          92  78  91  76  93 /  50  30  50  50  10
Galveston (GLS)        87  83  89  81  90 / 100  30  30  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 10 AM CDT this morning for the
     following zones: Brazoria Islands...Galveston Island and
     Bolivar Peninsula...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 AM CDT this morning
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 10 AM CDT this morning for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

DISCUSSION...Overpeck
SHORT TERM...31
LONG TERM...Overpeck
AVIATION...31
MARINE...Overpeck

In the hours before

Special weather statement, Jun 23, 11:18 PM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1218 AM CDT Mon Jun 24 2019

TXZ163-240600-
Houston TX-
1218 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 100 AM
CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, or 12 miles south of Palestine, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crockett, Austonio, Grapeland, Kennard, Latexo and Weches.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Texas.

LAT...LON 3157 9521 3158 9517 3147 9510 3139 9503
      3114 9568 3126 9573 3129 9570 3129 9567
      3134 9566 3135 9568 3136 9566 3140 9570
      3145 9571 3146 9575 3147 9572 3149 9574
      3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 0517Z 332DEG 19KT 3157 9565
Special weather statement, Jun 24, 12:38 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
138 AM CDT Mon Jun 24 2019

TXZ163-164-176-177-179-240715-
Walker TX-Madison TX-Polk TX-Houston TX-Trinity TX-
138 AM CDT Mon Jun 24 2019

...SPECIAL WEATHER STATEMENT...

At 135 AM CDT, Doppler radar was tracking an area of showers and
thunderstorms near Crockett, moving southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Crockett, Madisonville, Austonio, Apple Springs, Grapeland, Groveton,
Lovelady, Kennard, Latexo, Pennington, North Zulch, Weches and
Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3134 9496 3133 9490 3115 9486 3114 9482
      3099 9535 3084 9616 3098 9621 3109 9598
      3109 9577 3127 9573 3132 9566 3145 9571
      3146 9575 3147 9572 3151 9574 3159 9528
TIME...MOT...LOC 0635Z 334DEG 9KT 3139 9540
Special weather statement, Jun 24, 1:31 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
231 AM CDT Mon Jun 24 2019

TXZ163-164-176>179-196-198-240815-
San Jacinto TX-Walker TX-Madison TX-Brazos TX-Grimes TX-Polk TX-
Houston TX-Trinity TX-
231 AM CDT Mon Jun 24 2019

...SPECIAL WEATHER STATEMENT...

At 230 AM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Apple Springs to 6 miles north of
Kurten. Movement was south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
College Station, Bryan, Huntsville, Crockett, Madisonville, Austonio,
Apple Springs, Trinity, Onalaska, Corrigan, Groveton, Point Blank,
Lovelady, Riverside, Bedias, Kurten, Kennard, Latexo, Wixon Valley
and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 9495 3134 9496 3133 9490 3115 9486
      3106 9456 3101 9466 3085 9462 3054 9633
      3083 9640 3092 9634 3107 9604 3109 9577
      3114 9577 3116 9573 3121 9575 3132 9566
      3136 9566 3139 9569 3146 9505
TIME...MOT...LOC 0730Z 014DEG 6KT 3115 9502 3088 9626
Special weather statement, Jun 24, 2:31 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
331 AM CDT Mon Jun 24 2019

TXZ178-179-240915-
San Jacinto TX-Polk TX-
331 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JACINTO AND CENTRAL
POLK COUNTIES UNTIL 415 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern West Livingston, or near Livingston, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Livingston, Coldspring, Goodrich, Seven Oaks, Lake Livingston State
Park, West Livingston and Leggett.

LAT...LON 3051 9499 3058 9514 3097 9499 3082 9463
TIME...MOT...LOC 0830Z 208DEG 21KT 3067 9499
Special weather statement, Jun 24, 3:49 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
449 AM CDT Mon Jun 24 2019

TXZ199-212-213-241030-
Waller TX-Inland Harris TX-Montgomery TX-
449 AM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY...
NORTHEASTERN WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL 530 AM
CDT...

At 448 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tomball, moving northeast at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Conroe, Tomball, Pinehurst, The Woodlands, Spring, Oak Ridge North,
Shenandoah, Magnolia, Montgomery, Stagecoach, Woodloch, The Woodlands
Pavillion, Hooks Airport, Chateau Woods, Lake Conroe Dam, Cypress and
Porter Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 9565 3008 9586 3045 9565 3019 9527
TIME...MOT...LOC 0948Z 215DEG 53KT 3019 9560

The radar

The Houston radar (KHGX), 87 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Montgomery

When
June 24, 4:00 AM CST
Where
Montgomery County, 2.54 mi E of Oklahoma
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.145, -95.538

A lightning strike to a home set the roof on fire and caused extensive damage to the residence.

Lightning, Harris

When
June 24, 4:30 AM CST
Where
Harris County, 3.02 mi W of Houston Weiser Arpt
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.928, -95.680

A lightning strike caused a home fire. Two firefighters were transported to the hospital for smoke inhalation.

Lightning, Harris

When
June 27, 11:29 AM CST
Where
Harris County, 4.2 mi NE of Spring
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
30.119, -95.366

From OSHA report man struck and killed by lightning in a new home construction area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2019-06-2755MaleHeavy Equipment/ConstructionDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848388, 848394, 863859.